Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 241, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 16, 2017, 6:23 PM CDT for Scurry County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2017, 6:23 PM CDT (23:23 UTC)
- Expired
- Aug 16, 2017, 7:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 130 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:50 PM CDT | TSTM WND GST 60 | 13 Ne Snyder, TX | 50 TO 60 MPH WINDS REPORTED WITH NICKEL HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WUUS54 KMAF 162323
SVRMAF
TXC415-170015-
/O.NEW.KMAF.SV.W.0241.170816T2323Z-170817T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
623 PM CDT WED AUG 16 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern and central Scurry County in western Texas...
* Until 715 PM CDT
* At 622 PM CDT, a severe thunderstorm was located 13 miles northeast
of Snyder, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Snyder, Hermleigh, Us-180 Near The Fisher-
Scurry County Line, Winston Field, Midway, Union and Hudd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3266 10108 3291 10095 3293 10084 3294 10066
3293 10065 3261 10066
TIME...MOT...LOC 2322Z 020DEG 10KT 3288 10079
HAIL...1.00IN
WIND...60MPH
$$
672 follow-up statements
779
WWUS54 KMAF 162351
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
651 PM CDT WED AUG 16 2017
TXC415-170015-
/O.CON.KMAF.SV.W.0241.000000T0000Z-170817T0015Z/
Scurry TX-
651 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN SCURRY COUNTY...
At 650 PM CDT, a severe thunderstorm was located 8 miles northeast of
Snyder, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Snyder, Hermleigh, Us-180 Near The Fisher-
Scurry County Line, Winston Field, Midway, Union and Hudd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3266 10108 3291 10095 3293 10084 3294 10066
3293 10065 3261 10066
TIME...MOT...LOC 2350Z 314DEG 11KT 3276 10078
HAIL...1.00IN
WIND...60MPH
$$
67008
WWUS54 KMAF 162355
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
655 PM CDT WED AUG 16 2017
TXC415-170015-
/O.CON.KMAF.SV.W.0241.000000T0000Z-170817T0015Z/
Scurry TX-
655 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN SCURRY COUNTY...
At 655 PM CDT, a severe thunderstorm was located 7 miles east of
Snyder, moving south at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Snyder, Hermleigh, Us-180 Near The Fisher-
Scurry County Line, Winston Field, Midway, Union and Hudd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3266 10108 3291 10095 3293 10084 3294 10066
3293 10065 3261 10066
TIME...MOT...LOC 2355Z 348DEG 8KT 3275 10080
HAIL...0.88IN
WIND...60MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:10 PM CDT, 13 minutes earlier.
Area forecast discussion, Aug 16, 6:10 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 610 PM CDT Wed Aug 16 2017 .DISCUSSION... See 00z aviation discussion below. && .AVIATION... Thunderstorms are expected this evening around the MAF and FST areas. Otherwise, VFR conditions are expected for the next 24 hours. Winds will shift toward the south this evening and overnight and will mostly be light. && .PREV DISCUSSION... /issued 247 PM CDT Wed Aug 16 2017/ DISCUSSION... Today is shaping up to be another very warm day across Southeast New Mexico and West Texas, as temperatures have already reached into the upper 80s and lower 90s this afternoon with a few hours of heating left to go. Scattered storms have already begun to develop across the Davis Mountains and Stockton Plateau, with additional thunderstorms possible this afternoon into tonight, mainly across the favored higher terrain of the Davis Mountains/Marfa Plateau as well as eastern portions of the area where dewpoints in the upper 60s to around 70 degrees are prevalent. A trailing cold front associated with yesterday's shortwave may act as a focus for convection to the north of the area, with the potential for additional development across the northern Permian Basin/Western Low Rolling Plains due to outflow boundary interactions. However, a diffuse dryline looks to be the primary focus for convection across the central Permian Basin southward to the Big Bend Area, as echoed by high-resolution guidance. While shear is lacking, ample instability is expected to result in a few strong to possibly severe storms, with damaging downburst winds the primary threat. Also, given precipitable water values around 1.25", heavy rainfall leading to localized flooding/flash flooding is a concern. Storms that develop are expected to continue into this evening before gradually diminishing overnight. Thursday onward, the pattern will be dominated by a broad upper ridge currently located across the Gulf Coast, which will slowly build westward across the region. Increasing southeasterly flow around the periphery of the ridge will result in a westward expansion of PoPs Thursday, however, as heights gradually rise over the area, storm chances Friday into early next week will generally be confined to the higher terrain and immediately adjacent plains. Despite the rising heights, 850mb temperatures will remain fairly steady in the 24-27C range the next several days, which will yield highs each afternoon in the 90s for most locations, and 80s across higher terrain, pretty close to normal for this time of year. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 95 74 95 / 20 20 20 10 Carlsbad 68 97 71 94 / 0 10 10 10 Dryden 76 96 76 97 / 20 20 10 10 Fort Stockton 73 95 72 94 / 10 20 10 20 Guadalupe Pass 69 89 66 87 / 0 10 10 20 Hobbs 68 92 69 91 / 0 20 20 10 Marfa 63 87 61 86 / 10 30 30 30 Midland Intl Airport 74 95 74 95 / 10 20 20 10 Odessa 74 95 73 94 / 10 20 20 10 Wink 73 98 74 96 / 0 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Aug 16, 1:07 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 107 PM CDT Wed Aug 16 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 107 PM CDT Wed Aug 16 2017 /1207 PM MDT Wed Aug 16 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to scattered thunderstorms are expected to develop late this afternoon, continuing into the evening, from the eastern Permian Basin to the Presidio Valley eastward. Strong storms with locally heavy rain, hail and gusty winds will be possible mostly over the eastern Permian Basin. The main threat will the potential for damaging winds and areas of dense blowing dust near thunderstorms in this area. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 05
In the hours before
Special weather statement, Aug 16, 5:27 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 527 PM CDT WED AUG 16 2017 TXZ075-081-162315- Pecos TX-Big Bend Area TX- 527 PM CDT WED AUG 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND EAST CENTRAL BREWSTER COUNTIES UNTIL 615 PM CDT... At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Longfellow, or 20 miles west of Sanderson, moving south at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Longfellow. LAT...LON 3014 10285 3018 10265 2992 10248 2980 10284 TIME...MOT...LOC 2226Z 348DEG 11KT 3009 10273 80
Special weather statement, Aug 16, 5:51 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
551 PM CDT WED AUG 16 2017
TXZ048-162345-
Scurry TX-
551 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCURRY COUNTY UNTIL
645 PM CDT...
At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Hobbs, or 20 miles northeast of Snyder, moving
southeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Us-180 Near The Fisher-Scurry County Line, Midway and Hudd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3270 10067 3285 10089 3296 10086 3296 10066
3271 10066
TIME...MOT...LOC 2251Z 313DEG 15KT 3296 10072
67The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:20 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Aug 16, 5:24 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 3 hr |
| Aug 16, 5:27 PM CDT | Special Weather Statement | MAF | 48 min | |
| Aug 16, 5:51 PM CDT | Special Weather Statement | MAF | Scurry | 54 min |
| Aug 16, 6:50 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.